Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, August 29, 2008

August 29, 2008 · NWS OUN · 9 events in 7 counties and zones

A weak cold front moved through northern Oklahoma during the morning and early afternoon, with several outflow boundaries behind the front. Thunderstorms developed by mid afternoon and continued through the early part of the evening along these boundaries, with several briefly becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$77,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front moved through northern Oklahoma during the morning and early afternoon, with several outflow boundaries behind the front. Thunderstorms developed by mid afternoon and continued through the early part of the evening along these boundaries, with several briefly becoming severe. Weak winds aloft and marginal instability allowed for more pulse type storms, with heavy rain and strong winds the main impacts. Some hail was reported as well, but these reports were few and far between. Some damage was reported with the winds, especially in the Oklahoma City metro area. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM CST, 1 hour earlier.

Area forecast discussion, Aug 29, 2:05 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT FRI AUG 29 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE
ACROSS THE AREA THIS AFTERNOON. STORMS HAVE BECOME MORE NUMEROUS
NEAR THE WEAK SURFACE BOUNDARY FROM WEST CENTRAL INTO CENTRAL OK
...ALONG OUTFLOW BOUNDARY MOVING THROUGH NORTH CENTRAL OK...AND IN
SW OK/N TX WHERE PLUME OF DEEPER MOISTURE HAS SPREAD IN ADVANCE OF
SYSTEM OVER NRN MEXICO. EXPECT STORMS TO CONTINUE INTO THE EVENING
BEFORE DISSIPATING WITH THE LOSS OF HEATING. STORMS MAY BE MORE
LONG LIVED IN WESTERN OK OVERNIGHT WHERE A MODERATE LOW LEVEL JET
MAY INTERACT WITH THE WEAK SURFACE FRONTAL BOUNDARY. FOCUS MAY
SHIFT MORE TO SWRN PORTIONS OF THE FA FOR SATURDAY AS SURFACE
DRIFTS SWD. BREAK IN THE ACTION EXPECTED SUNDAY INTO EARLY PART OF
NEXT WEEK WITH WEAK UPR RIDGE OVER THE AREA AND NO SURFACE
BOUNDARY EVIDENT. FOCUS LATE IN THE WEEK THEN SHIFTS TO POSSIBLE
IMPACT OF GUSTAV ON THE AREA. MODEL DIFFER IN HANDLING REMNANTS OF
GUSTAV AFTER IT MAKES LANDFALL. ECMWF BRINGS REMNANTS FURTHER WEST
THAN THE GFS AND THIS TRACK WOULD HAVE MORE OF AN IMPACT ON THE
CWA...ESP THE ERN HALF. FOR NOW WILL NOW WILL GO WITH MORE OF A
COMPROMISE FCST WITH THE TRACK OF THE SYSTEM. THIS WILL POINT TO HIGHER
POPS IN THE WED/THURSDAY TIME FRAME...ESP FOR THE ERN HALF OF THE
FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  71  92 /  30  20  10  10
HOBART OK         70  92  70  93 /  40  20  20  10
WICHITA FALLS TX  72  95  72  95 /  30  20  20  10
GAGE OK           64  90  65  90 /  40  20  10  10
PONCA CITY OK     69  90  70  90 /  20  10  10  10
DURANT OK         71  94  71  92 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/02
Hazardous weather outlook, Aug 29, 12:05 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT FRI AUG 29 2008

OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
105 PM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING.

DISCUSSION...
A WEAK COLD FRONT HAS MOVED INTO NORTHERN OKLAHOMA FRIDAY MORNING.
THUNDERSTORMS IN KANSAS FRIDAY MORNING ALSO CREATED AN OUTFLOW
BOUNDARY THAT EXTENDS ACROSS PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA AROUND NOON ON FRIDAY. THUNDERSTORMS WILL BE SCATTERED
ACROSS THE AREA THIS AFTERNOON AND EVENING. THESE STORMS WILL MOVE
VERY SLOWLY... SO LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.
INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG THUNDERSTORMS WITH
50 TO 60 MPH WIND GUSTS...AND SMALL HAIL. WITH MINIMAL WIND SHEAR...
ANY STRONG TO MARGINALLY SEVERE STORMS WILL BE RELATIVELY
SHORT-LIVED. THUNDERSTORM INTENSITY IS EXPECTED TO DECREASE MID TO
LATE EVENING AS INSTABILITY DECREASES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE OVER THE HOLIDAY WEEKEND AS WARM AND
HUMID CONDITIONS CONTINUE... HOWEVER MANY LOCATIONS WILL REMAIN DRY.
FORECAST UNCERTAINTY INCREASES BY EARLY NEXT WEEK...BUT
THUNDERSTORMS APPEAR POSSIBLE...EITHER WITH A FRONTAL SYSTEM
ARRIVING FROM THE NORTHWEST...OR A TROPICAL SYSTEM BRUSHING THE
REGION FROM THE SOUTHEAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

In the hours before

Special weather statement, Aug 29, 2:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT FRI AUG 29 2008

OKZ013-020-292030-
NOBLE OK-PAYNE OK-
310 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF GLENCOE AT 310
PM CDT...MOVING SOUTH AT 6 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH VERY
HEAVY RAIN.

PEOPLE IN NOBLE AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 29, 2:12 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT FRI AUG 29 2008

TXZ086-292030-
WICHITA TX-
312 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE SOUTHERN AND EASTERN
SIDES OF THE CITY OF WICHITA FALLS AT 312 PM CDT...MOVING WEST AT 10
MPH.

BRIEF HEAVY DOWNPOURS WILL REDUCE VISIBILITY. SMALL HAIL AND WINDS
AROUND 50 MPH ARE ALSO POSSIBLE.

BURKE
Special weather statement, Aug 29, 2:20 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT FRI AUG 29 2008

OKZ012-292045-
GARFIELD OK-
320 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF BRECKENRIDGE AT
320 PM CDT...MOVING SOUTHWEST AT 11 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAIN
WILL ALSO ACCOMPANY THIS STORM... WHICH WILL CAUSE PONDING ON
ROADWAYS AND REDUCED VISIBILITIES.

PEOPLE IN GARFIELD COUNTY...INCLUDING THE CITY OF ENID...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 29, 2:34 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT FRI AUG 29 2008

OKZ013-020-292100-
NOBLE OK-PAYNE OK-
334 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF
PERRY TO 4 MILES SOUTHEAST OF GLENCOE AT 334 PM CDT...MOVING SOUTH AT
11 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NOBLE AND PAYNE COUNTIES...INCLUDING THE CITY OF
STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 29, 2:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT FRI AUG 29 2008

OKZ022-035-292115-
WASHITA OK-KIOWA OK-
340 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF
BURNS FLAT TO 3 MILES NORTH OF ROOSEVELT AT 340 PM CDT...MOVING WEST
AT 8 MPH.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE ALL LIKELY
WITH THESE STORMS.  REMAIN ALERT...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

BURKE
Special weather statement, Aug 29, 2:56 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT FRI AUG 29 2008

OKZ011-012-018-019-292115-
LOGAN OK-KINGFISHER OK-GARFIELD OK-MAJOR OK-
356 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER...
LOGAN AND MAJOR COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTH OF MENO
TO 3 MILES EAST OF MARSHALL AT 356 PM CDT...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD...KINGFISHER...LOGAN AND MAJOR COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30

The radar

The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Payne

When
August 29, 3:05 PM CST
Where
Payne County, 11 mi SW of Stillwater
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.007, -97.199

Lightning, Kay

When
August 29, 3:15 PM CST
Where
Kay County, 2 mi N of Blackwell
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.829, -97.280

Lightning struck an oil tank battery two miles north of Blackwell. An oil tank with 80 barrels of oil exploded as a result. No other damage was reported to the other tanks. Monetary damages were estimated.

Thunderstorm Wind, Washita

When
August 29, 3:28 PM CST
Where
Washita County, Dill City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.280, -99.130

The wind gust was reported on the east side of town.

Thunderstorm Wind, Canadian

When
August 29, 4:03 PM CST
Where
Canadian County, Yukon
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.500, -97.740

A microburst occurred over eastern Canadian county near Yukon. The estimated 60-70 mph winds caused damage, starting with a collision between an 18-wheeler and two cars on Interstate 40 at Czech Hall Road. In addition, a medium size tree was downed, and power lines were downed at I-40 and Mustang Road. Two passengers in the automobiles sustained minor injuries. Interstate 40 was closed because of the debris from approximately 1603 - 1812 CDT. Additional damage occurred near the Woodrun Village apartments at Mustang and Reno roads. Some large tree limbs were snapped, one large tree was partially uprooted before the roots snapped, and four successive power poles were downed. Monetary damages were estimated.

Hail, Kingfisher

When
August 29, 4:20 PM CST
Where
Kingfisher County, Kingfisher
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.860, -97.930

Thunderstorm Wind, Oklahoma

When
August 29, 5:00 PM CST
Where
Oklahoma County, 2 mi NNW of Warr Acres
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
35.547, -97.634

Eight large trees were downed near NW 122nd Street and Macarthur Boulevard. The report was relayed by KWTV-9 TV. Monetary damages were estimated.

Thunderstorm Wind, Canadian

When
August 29, 5:41 PM CST
Where
Canadian County, 5 mi E of Union City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.390, -97.851

Hail, Caddo

When
August 29, 7:12 PM CST
Where
Caddo County, 1 mi S of Albert
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.215, -98.410

Hail, Caddo

When
August 29, 7:13 PM CST
Where
Caddo County, 1 mi E of Albert
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.230, -98.392

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133766, 134184, 133774, 133821, 133778, 133779, 133780, 133795, 133796.